Capecitabine-induced Palmar-plantar Erythrodysesthesia Exacerbated by Occupational Exposure Following Recurrent Breast Cancer

Read full text
Authors: Vishal Vinod, Mithinkumar Balasundaram
Cited by: 0
References: 8

Abstract

Capecitabine, an oral prodrug of 5-fluorouracil, is a widely used agent in the treatment of metastatic breast cancer, including as first-line therapy in appropriate patients, but its use is often associated with palmar-plantar erythrodysesthesia (PPE). We report a case of Grade 2 PPE in a 39-year-old female on capecitabine monotherapy for recurrent breast carcinoma. She presented with painful erythema, burning sensation, and desquamation on her palms and soles, which were aggravated by prolonged standing as part of her occupational activity. Significant symptom relief was achieved with topical corticosteroids, antihistamines and moisturizers containing urea and lactic acid. This case highlights how mechanical stress like prolonged standing, can exacerbate capecitabine-induced PPE. Identifying such exacerbating factors and implementing early, targeted interventions can avoid treatment disruption and improve patient outcomes. Patient education on preventive and early prophylactic measures continues to be an important part of the comprehensive management of PPE.

Fields of Study & Subjects

Chemotherapy-related skin toxicity Cancer Treatment and Pharmacology Skin Diseases and Diabetes

Publication details

Journal / source
Clinical Dermatology Review
Volume
10
Issue
2
Pages
128–130
Publication date
2 February 2026
Language
EN